Originally Published: December 14, 2016 6 a.m.
DEAR DR. ROACH: My doctor put me on Norvasc 10 mg to keep my blood pressure normal. Since Norvasc is a calcium-channel-blocking medicine, can I still take my calcium and vitamin D-3 supplements? I was advised by my gynecologist that I should take calcium every day for my bones and D-3 by my general practitioner. The research I have done says that the intake of supplemental calcium from tablets will reduce the effectiveness of the channel-blocking amlodipine because my overall circulating calcium will be higher. Should I take the supplements? – I.H.
ANSWER: The body has powerful mechanisms to keep the calcium level in the blood at a tightly regulated level. A small change in blood calcium leads to dramatic changes in physiology. For people who don’t take in enough calcium, one major tool the body has is to break down bone for the large supply of calcium there. That’s not good for long-term bone health, which is why adequate calcium intake is recommended. That can be either from diet or from supplements, but since supplements increase the risk of kidney stones and may increase the risk of heart disease, dietary calcium is preferred. I recommend calcium supplements only for people who can’t get enough from their diet and who have or are at high risk for osteoporosis. Oral calcium, whether from diet or supplements, does not increase blood calcium levels, but it does reduce or reverse calcium flow out of bones.
Calcium-channel blockers, which are used for hypertension, heart disease and a few other conditions (like Raynaud’s and for some people with migraine) affect the flow of calcium into muscle cells. For high blood pressure, this means relaxing the smooth muscle in blood vessels. They are capable of doing so at normal blood calcium levels, so oral calcium supplements do not significantly reduce their effectiveness.
Similarly, normal doses of vitamin D-3 (4,000 IU a day or less) do not significantly affect calcium levels, and may be taken with calcium-channel blockers.
DEAR DR. ROACH: I just read your article on HPV vaccine, which is offered only up to age 26.
A few months ago, my husband (of many years) had a colonoscopy and they found warts in his rectum, which proved to be a cancer-causing type of HPV. Since he was active sexually before we were married and has had no sexual contact with anyone but me since, his surgeon stated that it has been dormant since then. I realize that I cannot get the vaccine. I do not have a cervix, and had a recent Pap smear that was negative.
I am very concerned that I may get the virus. Since his virus was dormant for so long, is there a chance that I also may have it and that it could flare up in the future? Have you heard of other people who have had the virus stay dormant for that long? Are there some precautions I should be taking?
ANSWER: Unfortunately, HPV stays in the body forever, and people can remain potentially infectious the entire time. You are right that the vaccine is unlikely to help you, given that you have been exposed during your marriage. Fortunately, you do not have a cervix, so cervical cancer is impossible (assuming you had a complete hysterectomy).
The only precaution I would recommend would be continued vigilance via your gynecologic exams and colonoscopies.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.